Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


recently diagnosed with AIDS
Mar 12, 2002

My brother was recently diagnosed with AIDS.He had a transfusion in 1987 and was notified in 1988 that the person who had donated the blood products had died of AIDS. All of the tests he had taken over the years had been negative until 12/01. His CD4+ count is 69 and his viral load is 626,712. For the past 18 months he has had several conditions including CMV (which caused heart damage), on-going oral and esophageal thrush, dramatic weight loss (250 to 160 @ 6'5"), fatique, pain, and fevers. The meds he has been prescribed are: Combivir,diflucan,nevirapine, azithromycin, and atovaquone. My question is should I ask his doctors about the possibility of him taking a protease inhibitor? Is there any other drug therapies I should look into for him?

Response from Dr. Young

From the sounds of things, your brother very likely has acquired drug resistant virus (assuming that he is taking his medications). The fact that he has symtpomatic disease and very low CD4 count would certainly prompt a therapeutic reassessment.

In these circumstances, I'd want to know what his current CD4 and viral load are, as well as determining a HIV drug susceptibility test (genotype or phenotype). The later can definately assist with further drug selection. Typically, after failure of Combivir/nevirapine, one can expect resistance to 3TC and probably to nevirapine. Such virus typically retains full susceptibility to a number of nucleosides and protease inhibitors.

I'd definately recommend a prompt evaluation, and after careful thought, initiation of his second regimen.

Good luck. BY



Previous
test
Next
The question: meds or no meds?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement